Colorado, 2007

Tornado and Flash Flood in Colorado, July 12, 2007

July 12, 2007 · NWS BOU · 22 events in 5 counties and zones

A line of severe thunderstorms marched out of Wyoming and across the Northeast Plains of Colorado. One tree was reportedly downed in Fort Collins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A line of severe thunderstorms marched out of Wyoming and across the Northeast Plains of Colorado. One tree was reportedly downed in Fort Collins. A tornado reportedly touched down briefly near Ault.

Morgan County suffered the most damage as large hail, strong winds and very heavy rain moved through the area. Utility pole were downed north of Brush causing scattered outages. Two trees; 3 to 4 ft in diameter, were blown down near Wiggins and Brush. Some memorial stones at the Cemetary in Brush were damaged. Large hail the size of baseballs knocked the windows out of a home south of Brush. Extensive crop damage was also reported in the same area. Near State Highway 6 and Interstate 76; between Brush and Hillrose, hail piled up along the road with drifts up to a foot deep. Plows from the Colorado Department of Transportation were sent out to clear the roads. In addition, golfball hail caused extensive crop damage in western Logan County.

Heavy rain caused flash flooding in northeast Morgan County. A bridge approach was washed out on County Road 31. The wash was about 4 feet wide and 12 feet deep. The highwater forced the closure of the roads to traffic. There were other washouts along County Roads 26, 32, AA and JJ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:05 AM MST, 9 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 2:05 AM MST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 AM MDT THU JUL 12 2007

.SHORT TERM...88D SHOWING CONVECTIVE COMPLEX MOVING SOUTHEAST OVR
NRN FRONT RANGE ATTM. THIS APPEARS TO BE ASSOCIATED WITH FAVORABLE
QUAD OF 60KT JET STREAK STRETCHED ACROSS WY AND NEBRASKA. SUPRISINLY
06Z NAM HAS PICKED UP ON THIS AND QPF FIELDS EXPAND TO COVER A GOOD
CHUNCK OF NERN CO THRU THE AM. NOT SURE IF THIS WILL COMPLETELY HOLD
TOGETHER AS IT COMES OFF HIGHER TERRAIN BUT WITH JET LURKING WILL
ADD SOME ISOLD POPS THIS AM. THIS EARLY CONVECTION IS LIKELY TO MESS
UP WIND/SFC MSTR FIELDS AND WILL BE HARD TO FOCUS ON ADDITONAL
CONVECTION LATER TODAY. WATER VAPOR IMAGERY ALSO SHOWING A DISINCT
WAVE MOVING NE ACROSS CENTRAL UTAH WHICH IS EVENTUALLY PROGGED TO
SLIDE SOUTHEAST ACROSS CENTRAL CO DURING THE DAY AND INTO THE
EVENING. THIS SHOULD ENHANCE PRECIP CHANCES ACROSS OUR SRN MTNS/PARK
CO AND SRN FOOTHILLS LATER THIS AFTN. PW VALUES EXPECTED TO RISE
ABOVE AN INCH SO SOME HEAVY RAINERS ON TAP TODAY. FLOW ALOFT WEAKENS
SOMEWHAT WTIH ONLY ABOUT 10-15KT OVER THE FRONT RANGE BUT A BIT
HIGHER OVER THE FAR PLAINS. DESPITE HIGH CAPES OF 1000-1500J/KG OVER
THE PLAINS...THE WEAK FLOW ALOFT WILL KEEP SEVERE THREAT ON THE
LOWER SIDE BUT STILL SOME MARGINAL SEVERE HAIL STILL POSSIBLE ALONG
WITH HEAVY RAIN. TEMPS WILL BE QUITE SIMILAR TO YESTERDAY WITH
READINGS IN THE 80-85 DEG RANGE ON THE PLAINS.

.LONG TERM...STRONG HIGH PRESSURE WILL BEGIN TO REBUILD INTO THE
GREAT BASIN AND FOUR CORNERS REGION TOWARD THE WEEKEND...INSURING A
RETURN TO HOT AND MAINLY DRY CONDITIONS DURING THE LONG TERM PERIOD.
LOOKING AT FRIDAY...SOME MOISTURE WILL CONTINUE TO HANG AROUND
THE REGION IN THE LOWER AND MID LEVELS.  HWVR...QUITE A BIT OF
WARMING AT H5 MAY LIMIT CONVECTION SUBSTANTIALLY DESPITE THE
MOISTURE.  WILL KEEP POPS IN THE ISOLD CATEGORY EXCEPT IN THE HIR
MTNS WHERE SOME ELEVATIONS WL BE ABV THE INVERSIONS.  FLOW NR THE
SFC WL BCM SWLY WHICH SHOULD LEAD TO SOME WARMER TEMPS ON THE PLAINS
THAN WE HAVE SEEN FOR A FEW DAYS.  MID AND UPR 80S WL BE COMMON ON
THE PLAINS AND FNT RANGE FRI AFTN.

FOR THE WEEKEND AND BEYOND.  HOT MASS OF HIGH PRESSURE WL EXPAND
EASTWARD TWD THE AREA.  AXIS OF THE RDG WL RMN JUST OFF TO OUR WEST
THRU THE FIRST HALF OF NEXT WEEK WHICH SHOULD KEEP THE FLOW ALF FM
THE NORTH AND NORTHWEST THRU MONDAY.  AS A RESULT...MAX TEMPS WL NOT
GET TOO OUT OF HAND...BUT TEMPS SHOULD BE RUNNING 10 DEGREES ABV
NRML FOR THE NEXT SVRL DAYS.

SOME GFS ENSEMBLE MEMBER BRING A STG TROUGH INTO THE PAC NW BY
MIDWEEK NEXT WEEK...CAUSING THE HIGH PRESSURE RDG TO FINALLY BCM
DISLODGED FROM THE WEST.  AS HIGH PRESSURE ALF MOVES EWD INTO NEBR
AND THE DAKOTAS...THIS COULD OPEN THE DOOR FOR SOME MONSOONAL MSTR
TO ENTER THE REGION. BUT THIS IS SKETCHY AT BEST RIGHT NOW AS LONG
RANGE MDLS ARE IN OVERALL POOR AGREEMENT FOR THIS TIME OF YEAR.  SO
WL MAKE FEW CHANGES TO DAYS 6 AND 7.

&&

.AVIATION...WDLY SCT TSRA POSSIBLE AT LOCAL FRONT RANGE AIRPORTS
BETWEEN 10-15Z THEN AGAIN BTWN 19-01Z. EXPECT HEAVY RAIN...SMALL
HAIL AND ERRATIC WIND GUSTS UP TO 35KT. CIGS/VSBYS COULD LOWER
BRIEFLY TO MVFR CONDITONS WTIH TSRA PASSAGE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/046
Hazardous weather outlook, Jul 12, 10:01 AM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT THU JUL 12 2007

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...THEN OVER THE PLAINS LATE THIS AFTERNOON
AND EVENING. THE STORMS WILL BE MORE NUMEROUS ACROSS THE SOUTHERN
FRONT RANGE FOOTHILLS...PARK COUNTY AND PALMER DIVIDE REGION. THE
MAIN THREAT WILL BE HEAVY RAIN WITH RAINFALL RATES UP TO AN INCH IN
30 MINUTES AND POSSIBLE FLOODING. A FEW STORMS COULD BECOME SEVERE
WITH HAIL UP TO ONE INCH IN DIAMETER.

A MOIST ATMOSPHERE REMAINS IN PLACE OVER THE AREA WHILE AN UPPER
LEVEL DISTURBANCE WILL MOVE INTO WESTERN COLORADO LATER TODAY. THE
SEVERE WEATHER THREAT IS LOWER TODAY AS THE FLOW ALOFT IS A BIT
WEAKER. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTHEAST OF A
GREELEY TO LIMON LINE WHERE THE SHEAR IS MORE FAVORABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE AND INTENSITY ARE EXPECTED TO BE ON THE
DECLINE BEGINNING FRIDAY AND ESPECIALLY OVER THE WEEKEND INTO EARLY
NEXT WEEK.  A RIDGE OF HIGH PRESSURE BUILDING OVER THE CENTRAL
ROCKIES WILL RESULT IN A WARMER AND DRIER AIRMASS BEGINNING THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS OF
COLORADO AFTER 2 PM.

D-L/BARJENBRUCH

The radar

The Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Larimer

When
July 12, 11:49 AM MST
Where
Larimer County, 1.26 mi WNW of Loveland Hgts
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.390, -105.490

Hail, Larimer

When
July 12, 12:15 PM MST
Where
Larimer County, 1.48 mi SSE of Estes Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -105.510

Hail, Larimer

When
July 12, 1:47 PM MST
Where
Larimer County, 6.97 mi NNE of Buckeye
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.890, -105.060

Hail, Larimer

When
July 12, 1:51 PM MST
Where
Larimer County, 4.28 mi NNW of Bulger
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.830, -105.000

Hail, Larimer

When
July 12, 1:55 PM MST
Where
Larimer County, 3.47 mi SE of Buckeye
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -105.080

Hail, Larimer

When
July 12, 2:05 PM MST
Where
Larimer County, 1.26 mi WNW of Bulger
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.780, -105.000

Hail, Logan

When
July 12, 2:13 PM MST
Where
Logan County, 13.09 mi W of Buchanan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -103.420

Hail, Logan

When
July 12, 2:30 PM MST
Where
Logan County, 7.23 mi NNW of Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.520

Hail, Logan

When
July 12, 2:35 PM MST
Where
Logan County, 8.38 mi NW of Willard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.570

Thunderstorm Wind, Larimer

When
July 12, 2:40 PM MST
Where
Larimer County, Ft Collins
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.580, -105.080

Tornado, Weld

When
July 12, 2:43 PM MST
Where
Weld County, 1 mi E of Ault
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.580, -104.701

A small tornado touched down but did no damage.

Hail, Morgan

When
July 12, 3:15 PM MST
Where
Morgan County, 5.92 mi NNW of Snyder
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.400, -103.620

Thunderstorm Wind, Morgan

When
July 12, 3:20 PM MST
Where
Morgan County, 1.48 mi NNW of Brush
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.270, -103.630

Thunderstorm Wind, Morgan

When
July 12, 3:20 PM MST
Where
Morgan County, 0.87 mi NW of Brush
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -103.630

Hail, Morgan

When
July 12, 3:36 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.790

Hail, Morgan

When
July 12, 3:39 PM MST
Where
Morgan County, 1.26 mi ESE of Snyder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.310, -103.560

Hail, Morgan

When
July 12, 3:45 PM MST
Where
Morgan County, 4.05 mi SSE of Lodi
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.180, -103.630

Hail, Morgan

When
July 12, 3:45 PM MST
Where
Morgan County, 5 mi S of Brush
Measured
2.75 in hail
Reported by
Newspaper
Coordinates
40.178, -103.620

Hail, Morgan

When
July 12, 3:50 PM MST
Where
Morgan County, 6.57 mi SSE of Brush
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.580

Hail, Morgan

When
July 12, 3:51 PM MST
Where
Morgan County, Hillrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -103.520

Hail, Washington

When
July 12, 4:33 PM MST
Where
Washington County, 3.79 mi WSW of Xenia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.120, -103.390

Flash Flood, Morgan

When
July 12, 5:30 PM MST to 7:30 PM MST
Where
Morgan County, 4.16 mi NNE of Snyder to 12.86 mi WNW of Balzac
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.378, -103.561

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32769, 32770, 32771, 32772, 32773, 32774, 32775, 32776, 32777, 45902, 45905, 32778, 32785, 32786, 32779, 32780, 32781, 45926, 32782, 32783, 32784, 45927.